Q: I am a 76-year-old white male. In March of 2002 I had triple bypass due to clogged arteries. Ever since, I have been taking fish oil 1200 mg, aspirin 81 mg, folic acid 800 mg, and Simvastatin 80 mg daily.
About a year or more ago I started gradually losing the pigment on my forehead, over my shoulders, down both arms, and later on both legs. I read your column every morning and have never seen anything about vitiligo. According to my computer, there is no known cause or actual cause for this, although I feel the folic acid may have caused this to happen. What do you think?
A: Melanin is the pigment that gives color to skin, hair and eyes. A loss of skin pigment because of destruction of pigment-forming cells causes a condition known as vitiligo with white patches appearing on the body. Vitiligo affects up to five million Americans. It is most noticeable in individuals that have dark skin, affects men and women equally and commonly develops between the ages of 10 and 30. Ninety five percent of those affected will have the condition prior to age 40. Those areas of skin commonly affected include sections commonly exposed to the sun such as the hands, arms, face, and feet, areas around moles, and eyelids. Vitiligo commonly appears in one of three possible patterns – generalized with widespread coverage, segmental with areas on one side of the body only, and focal with only a few areas affected.
And yes, you are correct in that the exact cause of loss of pigment is not known; however, it is now generally accepted to be an autoimmune disorder and genetics may play a role. The condition occurs when melanocytes (melanin-forming cells) fail to produce melanin. Thus, treatment is geared to slow or diminish the progression of loss of pigment and to even out the apparent differences on the skin. . Those individuals who choose to cover affected areas may use over-the-counter cosmetics, corticosteroids, re-pigmentation through ultravoilet light therapy, skin grafting, and depigmentation of unaffected skin areas in order to make the skin appear homogeneous.
Folic acid aka folate or vitamin B9 is a water-soluble vitamin used for the treatment of or prevention of low blood levels, ulcerative colitis, liver disease, alcoholism, anemia, and for prevention of neural tube defects in those in early pregnancy or considering pregnancy. I am unsure why you take folic acid, whether it is because of one of the conditions listed (including vitiligo) or if you are hoping to prevent gum infections, colon cancer, stroke, or heart disease. General dosing is 400 mcg daily, not the 800 mg you are currently taking. Dosing to prevent neural tube defects recommended to pregnant women is 0.4-5 mg. There is a question as to whether taking an excessive amount of B9 for an extended period of time may cause an increased risk of heart attack in those who suffer from cardiac issues, as well as lung or prostatic cancers. High doses may cause diarrhea, sleep disorders, confusion, abdominal upset, behavioral changes, seizures, irritable, and skin reactions.
Dietary sources for B9 are many, including asparagus, turnip, beets, mustard greens, root vegetables, whole grains, spinach, Brussels sprouts, kidney and white beans, salmon, orange juice, avocado and milk. In addition, all grain and cereal products in our country are fortified with folic acid, making it easy enough to consume sufficient amounts naturally without having to take a supplement.
Folate may be prescribed to reduce hypertension, however the dose is around 5 mg per day and the effect is minimal. Could you have received incorrect information on the dosing and are, perhaps, receiving 800 mcg? This would at least be a normal folate dose but either way, not likely a cause of vitiligo. In fact, according to some reports it appears that folic acid supplementation is believed to stop depigmentation of skin and even to re-pigment vitiligo spots because it reduces oxidative stress and acts as an antioxidant. Return to your physician for his or her opinion and be sure to check on the dosing while you are there.